If you have diarrhoea

Diarrhoea usually means that you need to poo more in a day than you normally do, and the stools you pass are looser than normal.

Chemotherapy, radiotherapy, targeted therapies and surgery can all cause diarrhoea. The treatments can affect the healthy cells that line the digestive tract, which causes diarrhoea. Sometimes an infection or other medications, such as antibiotics, can also cause diarrhoea.

Diarrhoea can be a temporary, mild side effect. But for some people, it can be severe and they will need to see a doctor to help manage it. Tell your doctor if you have diarrhoea or if it is getting worse. They can find out the cause and prescribe anti-diarrhoea medicines.

If your diarrhoea is caused by radiotherapy or chemotherapy, changing your diet alone is unlikely to help. It is important to take the anti-diarrhoea medicines prescribed by your doctor. If you have diarrhoea after surgery for bowel cancer, talk to your doctor or specialist nurse before changing your diet.

Sometimes diarrhoea can be severe. It is important to contact the hospital if this happens. If you have more than 4 to 6 episodes of diarrhoea a day, contact the hospital on the telephone numbers you have been given and speak to a doctor or nurse.

Tips for coping with diarrhoea

  • Drink plenty of liquid (at least 2 litres or 3.5 pints a day) to replace the fluid lost with the diarrhoea.
  • Avoid drinking alcohol and coffee.
  • Eat small, frequent meals made from light foods, for example white fish, poultry, well-cooked eggs, white bread, pasta or rice. 
  • Eat your meals slowly.
  • Eat less fibre (for example cereals, raw fruits and vegetables) until the diarrhoea improves.
  • Avoid greasy, fatty foods such as chips and beef burgers, and spicy foods like chilli peppers.

Antibiotics can kill off the healthy bacteria normally found in the bowel. This can cause diarrhoea. The bacteria found in live yoghurt or yoghurt drinks may replace the healthy bacteria so may help ease diarrhoea caused by antibiotics. But you should avoid live yoghurt while you are having chemotherapy or if your immunity is low.